EconPapers    
Economics at your fingertips  
 

The dynamic factor network model with an application to international trade

Falk Bräuning and Siem Jan Koopman

Journal of Econometrics, 2020, vol. 216, issue 2, 494-515

Abstract: We introduce a dynamic network model with probabilistic link functions that depend on stochastically time-varying parameters. We adopt a blockmodel framework and allow the high-dimensional vector of link probabilities to be a function of a low-dimensional set of dynamic factors. The resulting dynamic factor network model has a basic and transparent structure. However, parameter estimation, signal extraction of stochastic loadings and dynamic factors, and the econometric analysis generally are intricate tasks for which simulation-based methods are needed. We provide feasible and practical solutions to these challenging tasks, based on a computationally efficient importance sampling procedure to evaluate the likelihood function. An extensive Monte Carlo study demonstrates the performance of our method in finite samples, both under correct and incorrect model specifications. In an empirical study, we use the novel framework to analyze global patterns of banana exports and imports. We identify groups of heavy and light traders in this highly active commodity market and their time-varying trade probabilities.

Keywords: Network analysis; Dynamic factor models; Blockmodels; International trade (search for similar items in EconPapers)
JEL-codes: C32 C58 F14 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407619302398
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:216:y:2020:i:2:p:494-515

DOI: 10.1016/j.jeconom.2019.10.007

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2020-06-20
Handle: RePEc:eee:econom:v:216:y:2020:i:2:p:494-515